Alert archive / Nebraska / Wind Chill Advisories in 2014

Wind Chill Advisory 5, NWS Omaha, NE

January 26, 201430 counties in Nebraska; 8 counties in Iowa

NWS Omaha, NE issued this wind chill advisory at Jan 26, 2014, 3:59 AM CST for 30 counties in Nebraska; 8 counties in Iowa. It took effect at Jan 27, 2014, 12:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2014, 3:59 AM CST (09:59 UTC)
In effect from
Jan 27, 2014, 12:00 AM CST
Expired
Jan 27, 2014, 10:00 AM CST
In force
10 hr
Issued by
NWS Omaha, NE
All 38 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Antelope County, NE, Boone County, NE, Burt County, NE, Butler County, NE, Cass County, NE, Cedar County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Knox County, NE, Lancaster County, NE, Madison County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Pierce County, NE, Platte County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 16 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.0 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2014-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2014-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1082 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind chill advisory went out at Jan 26, 2:53 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jan 26, 2:53 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
253 AM CST SUN JAN 26 2014

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 253 AM CST SUN JAN 26 2014

...VERY WINDY THIS AFTERNOON AND EVENING THEN BITTER COLD LATE
TONIGHT AND EARLY MONDAY...

FAIRLY COMPLEX FORECAST SETTING UP THROUGH THE SHORT TERM AS THE
NEXT IN A SERIES OF ARCTIC FRONTS SWEEPS ACROSS THE REGION THIS
AFTERNOON. THE CLIPPER SYSTEM THAT MOVED TO OUR NORTH AND EAST
EARLIER THIS MORNING HAS LEFT US WITHIN A VERY MILD REGIME WITH
TEMPS EARLY THIS MORNING SIGNIFICANTLY WARMER THAN PREVIOUSLY
THOUGHT IN THE 40S TO NEAR 50. WHILE TEMPS WILL COOL A BIT
THROUGH DAYBREAK...IT'S GOING TO BE ON THE MILD SIDE AHEAD OF THE
ARCTIC FRONT. ARRIVAL OF ARCTIC FRONT IS STILL ON SCHEDULE...MOVING
INTO NORTHEAST NEBRASKA 18-21Z...AND THE REMAINDER OF THE REGION
21-00Z. HAVE NO DOUBT WE'LL MEET WIND ADVISORY CRITERIA TODAY...THE
BIG QUESTION IS IF WIND GUSTS WILL BE STRONG ENOUGH TO MEET HIGH
WIND WARNING CRITERIA...AS THEY HAVE WITH SEVERAL PREVIOUS FRONTS
OVER THE LAST COUPLE OF WEEKS. SOUNDINGS STILL SUGGEST THAT WE'LL
MIX VERY DEEP WITH THE ARRIVAL OF THE ARCTIC AIR UP TO 750/725 MB.
WINDS AT THIS LEVEL WILL BE QUITE STRONG AT 60 TO 70 KNOTS. NAM
AND RAP ARE THE MOST AGGRESSIVE WITH THE WIND GUST POTENTIAL BOTH
SUGGESTING THAT SURFACE WINDS COULD GUST TO 50 KNOTS OR SLIGHTLY
HIGHER. OTHER MODEL SUITES AREN'T QUITE AS STRONG.

COMPOUNDING THE ARRIVAL OF THE WINDS...THERE COULD BE SCATTERED
SHOWERS THAT DEVELOP...INITIALLY RAIN AND THEN SNOW...WHICH WILL
HELP WITH MOMENTUM TRANSFER TO THE SURFACE. NAM DOESN'T DEVELOP
MUCH PRECIPITATION...BUT NEARLY ALL OTHER MODEL SUITES DO. THERE
IS SOME CONCERN THAT A CONVECTIVE SNOW BAND COULD DEVELOP WITH THE
SURGE OF COLDER AIR...ESPECIALLY SHOWN BY 03Z HOPWRF RUNS. WILL
HAVE TO MONITOR FOR ANY VISIBILITY DROPS ONCE THE PRECIP CHANGES
TO SNOW AS WELL...AND WHETHER THERE COULD BE THE POTENTIAL FOR A
QUICK HALF INCH OF SNOW IN NORTHEAST NEBRASKA AND WESTERN IOWA.

HAVE OPTED TO CONVERT THE HIGH WIND WATCH INTO A HIGH WIND
WARNING ALONG AND NORTH OF I80. STRONG WINDS CONTINUE INTO SUNDAY
EVENING...THUS WILL HAVE AN ADVISORY FOR THE REMAINING COUNTIES...
WHERE MOMENTUM MIXING MAY NOT BE AS STRONG SINCE THE SUN WILL
HAVE SET BY THEN. HIGH WIND WARNING COULD EVENTUALLY BE CONVERTED
INTO A WIND ADVISORY AS SEVERE GUST POTENTIAL SUBSIDES THROUGH THE
EVENING...BUT WOULD BEST BE MANAGED IN THE VERY NEAR TERM WITH
UPDATES BASED ON REAL TIME REPORTS.

SECONDARY IMMEDIATE CONCERN FOR LATER SUNDAY NIGHT INTO EARLY
MONDAY IS THE ARRIVAL OF VERY COLD TEMPS BEHIND THE ARCTIC FRONT.
READINGS SHOULD DROP INTO THE SINGLE DIGITS ABOVE AND BELOW
ZERO...SIMILAR TO THE ARCTIC SURGE OF LAST WEEK. WHEN COUPLED
WITH WINDS STILL IN THE 10-15 MPH RANGE...THIS WILL PRODUCE WIND
CHILL VALUES OF 20 TO 29 BELOW THROUGH MONDAY MORNING ALONG AND
NORTH OF I80 AND ACROSS MOST OF SOUTHWEST IOWA. THUS WILL HAVE A
WIND CHILL ADVISORY IN EFFECT.

SURFACE HIGH PRESSURE RIDGE REMAINS ACROSS THE REGION THROUGH
TUESDAY. THIS WILL RESULT IN A VERY COLD DAY MONDAY...AND SUB ZERO
READINGS AGAIN MONDAY NIGHT. WINDS WILL BE LIGHTER THAN MONDAY
MORNING...BUT BECAUSE IT'S COLDER...WIND CHILL VALUES WILL AGAIN
DROP TO 20 TO 28 BELOW OVER SOME PARTS OF THE FORECAST AREA. STILL
A COLD DAY TUESDAY.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 253 AM CST SUN JAN 26 2014

FORECAST PROBLEMS WITH THE EXTENDED INVOLVE ANOTHER FRONT THAT
MOVES THROUGH THE REGION WEDNESDAY NIGHT. AHEAD OF THE
FRONT...DECENT POTENTIAL TO WARM BACK INTO THE 30S...THEN COLDER
BEHIND IT ON THURSDAY. STILL LOOKS LIKE A SMALL CHANCE OF LIGHT
SNOW WEDNESDAY NIGHT. AND STILL SOME SMALL POTENTIAL THAT IT COULD
LINGER INTO THURSDAY MORNING...BUT WILL WAIT FOR ANOTHER SET OF
MODEL RUNS TO FINE TUNE THAT.

BIGGER CONCERN IS SETTING UP FOR FRIDAY AND SATURDAY. THE GFS IS
PAINTING A FAIRLY ROBUST WAVE MOVING OUT OF THE ROCKIES GIVING US
A PRETTY CHANCE OF SNOW. THE ECMWF ALSO HAVE A WAVE...BUT IS A
LITTLE BIT SLOWER AND WOULD HOLD OFF UNTIL FRIDAY NIGHT. AGAIN...
WILL NEED TO WAIT FOR ANOTHER DAY OF MODEL RUNS TO FINE TUNE
THIS...BUT IT APPEARS THAT SNOW CHANCES MAY BE INCREASING LATE IN
THE WEEK.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1120 PM CST SAT JAN 25 2014

LOW PRESSURE OVER SERN SD WILL MOVE QUICKLY INTO ERN IA BY 12Z
SUNDAY AND SHIFT SFC WINDS FROM SW TO NW AT TAF SITES BEFORE 09Z.
HOWEVER...STRONG LOW LEVEL WINDS ABOVE THE SURFACE COULD STILL
BRING WIND SHEAR CONDITIONS TO TAF SITES TONIGHT AS THESE WINDS
REMAIN STRONGER WITH MORE OF NORTH COMPONENT THAN SFC WINDS.
ALTHOUGH AS SURFACE WINDS BECOME NW LATER TONIGHT...WIND SHEAR
COULD BECOME LESS OF A THREAT. AFTER AN INITIAL SURGE OF WIND
GUSTS AS WINDS BECOME NW...WINDS SHOULD DECREASE SOME IN THE
MORNING BEFORE INCREASING AGAIN TOWARD MIDDAY AS MIXING DEEPENS.
AN ARCTIC FRONT THAT WILL PRESS INTO NERN NEBR AROUND OR SHORTLY
AFTER NOON WILL RACE INTO SERN NEBR BY 00Z. THIS WILL PROVIDE AN
ADDITIONAL BOOST TO WINDS AND SHIFT THEM TO MORE NRLY. IN
ADDITION...STEEP LOW LEVEL LAPSE RATES AND STRONG COOLING BEHIND
FRONT COULD BRING SCT SNOW SHOWERS DURING THE AFTN. MAIN THREAT
STILL APPEARED TO BE OVER NERN NEBR WHERE A PROB30 MENTION WAS
MAINTAINED IN KOFK TAF.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
     TONIGHT FOR NEZ045-050>053-065>067.

     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM CST MONDAY
     FOR NEZ011-012-015>018-031>034.

     WIND ADVISORY FROM 5 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT
     FOR NEZ068-078-088>093.

     WIND CHILL ADVISORY FROM 3 AM TO 10 AM CST MONDAY FOR NEZ030-
     042>045-050>053-065>068.

     HIGH WIND WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
     NEZ011-012-015>018-030>034-042>044.

IA...HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
     TONIGHT FOR IAZ055-056-069-079-080.

     WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM CST MONDAY
     FOR IAZ043-055-056.

     WIND ADVISORY FROM 5 PM THIS AFTERNOON TO MIDNIGHT CST TONIGHT
     FOR IAZ090-091.

     WIND CHILL ADVISORY FROM 3 AM TO 10 AM CST MONDAY FOR IAZ069-079-
     080-090-091.

     HIGH WIND WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
     IAZ043.

&&

SHORT TERM...DEWALD
LONG TERM...DEWALD
AVIATION...CHERMOK
Hazardous weather outlook, Jan 25, 4:15 PM CST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
415 PM CST SAT JAN 25 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-261215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
415 PM CST SAT JAN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

STRONG NORTHWEST WINDS 30 TO 40 MPH WILL SPREAD SOUTH ACROSS
THE AREA SUNDAY AFTERNOON BEHIND AN ARCTIC COLD FRONT. WIND
GUSTS MAY REACH 50 TO 60 MPH ALONG AND NORTH OF INTERSTATE 80
WHERE A HIGH WIND WATCH HAS BEEN POSTED.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THE STRONG NORTHWEST WINDS WILL EXTEND INTO SUNDAY EVENING WITH
SOME DECREASE EXPECTED AFTER MIDNIGHT. MUCH COLDER AIR WILL SURGE
INTO THE AREA SUNDAY NIGHT. TEMPERATURES WILL FALL INTO THE
SINGLE DIGITS ABOVE AND BELOW ZERO BY MONDAY MORNING...RESULTING
IN WIND CHILL TEMPERATURES AS LOW AS 20 TO 30 BELWO ZERO.

WIND CHILL TEMPERATURES COULD AGAIN REACH THE 20 TO 30 BELOW ZERO
RANGE TUESDAY MORNING ACROSS NORTHEAST NEBRASKA AND SOUTHWEST
IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.

FOBERT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 3:45 AM CSTHigh Wind WarningOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 19 more17 hr
Jan 26, 3:45 AM CSTWind AdvisoryOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more20 hr

Nearby

Wind Chill Advisories in Nebraska, 2014Wind Chill Advisories in Iowa, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.